What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 28, 1:52 PM MST, 1 hour 51 minutes earlier.
Area forecast discussion, Jun 28, 1:52 PM MST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
252 PM MDT Thu Jun 28 2018
.SYNOPSIS...
Showers and thunderstorms are expected across most the region into
the overnight hours as a disturbance moves across the Northern
Rockies. A few storms east of a Hays, to Stanford, to White
Sulphur Springs line may become strong to severe and produce
damaging winds and large hail this evening. In addition,
thunderstorms moving over the same area may cause localized
flooding, especially in urban and poor drainage areas.
&&
.DISCUSSION...
Rest of this Afternoon and Tonight...A strong upper level shortwave
currently over the Intermountain West will slide across the
Northern Rockies this afternoon/evening and into the Northern High
Plains by Friday afternoon. At the same time, a weak Pacific front
will slide from west to east during the late afternoon and through
the evening. Recent meso-analysis depicts that weak to modest
instability has developed over portions of North Central and into
Southwest Montana, however, cloud cover has kept most areas capped
as of 2030z (which has limited thunderstorm development over our
area thus far). In addition, meso-analysis revealed impressively
strong shear of 50-60kts over the same areas, especially south and
east of a Great Falls to Turner line. For areas south and east of
a Hays, to Stanford, to White Sulphur Springs line where the
greatest instability/shear and a weakening cap was located/occurring,
a few scattered severe thunderstorms during the late
afternoon/evening hours are possible. At this time, it appears
that thunderstorms should begin to develop between approximately
2pm and 6pm across the higher terrain of Southwest Montana (i.e.
Elkhorn, Big Belt, and Bridger Mountains) and then quickly move
northeast at approximately 25 to 40 mph. While storm motion will
be quite fast, given relatively high precipitable water values
around 0.75 inches and the potential for storms to train, some
flooding of urban and poor drainage areas is possible. Stay tuned
for future updates and keep an eye to the sky if you have outdoor
plans. - Moldan
Friday through Saturday night...The upper level trof will reside
over the region on Friday and the flow aloft will become more
northwesterly on Saturday. As a result, expect below normal
temperatures and the chances for showers/scattered thunderstorms
continuing. However, precipitation amounts for Fri/Sat should be
lighter.
Sunday through Thursday...The overall pattern will reside around
an upper level low over the Pacific Northwest and an upper level
ridge trying to build over the upper Midwest. As a result, expect
temperatures to trend towards more seasonal normals next week,
with a small chance for a passing shower/thunderstorm. Monday
looks to be the day most favorable for some storms, otherwise Tue
thru Thursday the storms are expected to be quite isolated in
terms of coverage at this time. Brusda
&&
.AVIATION...
Updated 1800Z.
An upper level front is moving across Montana from the west. Expect
increasing mid/high level clouds through the day. Northwest surface
winds are expected behind a front this afternoon. Showers and
thunderstorms will develop in the early afternoon over Southwest MT
and move northeastward into Central MT by evening, mainly east of a
KHLN to KHVR line. Expect scattered storms to linger over Southwest
and Central MT into Friday morning. VFR conditions are expected but
MVFR/IFR conditions and erratic winds are likely in/near any storms.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 76 50 68 51 / 50 70 40 50
CTB 68 49 64 47 / 60 30 60 50
HLN 77 50 67 50 / 70 80 30 20
BZN 79 49 64 46 / 80 90 70 30
WEY 74 41 54 35 / 30 80 80 50
DLN 74 46 62 42 / 70 80 40 30
HVR 80 51 69 51 / 20 30 70 40
LWT 76 48 62 46 / 80 90 60 30
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&
http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jun 28, 1:53 PM MST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Great Falls MT
253 PM MDT THU JUN 28 2018
MTZ050-054-282130-
Judith Basin MT-Meagher MT-
253 PM MDT THU JUN 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MEAGHER AND SOUTH
CENTRAL JUDITH BASIN COUNTIES UNTIL 330 PM MDT...
At 252 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles east of White Sulphur Springs, moving east at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Checkerboard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4648 11058 4659 11069 4687 11039 4671 11027
4650 11028
TIME...MOT...LOC 2052Z 262DEG 10KT 4658 11055
KJSpecial weather statement, Jun 28, 2:19 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Great Falls MT
319 PM MDT THU JUN 28 2018
MTZ051-282200-
Fergus MT-
319 PM MDT THU JUN 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FERGUS COUNTY UNTIL
400 PM MDT...
At 319 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Grass Range, or 27 miles southeast of Lewistown,
moving northeast at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Grass Range.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4680 10863 4674 10879 4675 10913 4680 10920
4722 10873 4719 10871 4718 10874 4710 10874
4710 10862 4708 10860
TIME...MOT...LOC 2119Z 227DEG 36KT 4685 10894
KJSpecial weather statement, Jun 28, 2:27 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Great Falls MT
327 PM MDT THU JUN 28 2018
MTZ050-054-282215-
Judith Basin MT-Meagher MT-
327 PM MDT THU JUN 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MEAGHER AND
SOUTHEASTERN JUDITH BASIN COUNTIES UNTIL 415 PM MDT...
At 326 PM MDT, Doppler radar was tracking a strong thunderstorm 26
miles northwest of Harlowton, moving northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central
Meagher and southeastern Judith Basin Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4669 10982 4675 10996 4674 11003 4675 11005
4672 11013 4672 11020 4671 11021 4672 11027
4657 11028 4676 11046 4699 11003 4670 10979
TIME...MOT...LOC 2126Z 235DEG 31KT 4668 11027
KJSpecial weather statement, Jun 28, 2:40 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Great Falls MT
340 PM MDT THU JUN 28 2018
MTZ013-050-051-282215-
Chouteau MT-Fergus MT-Judith Basin MT-
340 PM MDT THU JUN 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JUDITH BASIN...
NORTHWESTERN FERGUS AND SOUTHEASTERN CHOUTEAU COUNTIES UNTIL 415 PM
MDT...
At 339 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stanford, moving northeast at 45 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Denton, Suffolk and Coffee Creek.
LAT...LON 4711 11001 4722 11023 4771 10984 4748 10929
TIME...MOT...LOC 2139Z 219DEG 38KT 4716 11015
KJ
Special weather statement, Jun 28, 2:58 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Great Falls MT
358 PM MDT THU JUN 28 2018
MTZ050-051-282245-
Fergus MT-Judith Basin MT-
358 PM MDT THU JUN 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JUDITH BASIN AND
SOUTH CENTRAL FERGUS COUNTIES UNTIL 445 PM MDT...
At 358 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Hobson, or 25 miles north of Harlowton, moving
northeast at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Lewistown, Moore, Glengarry, Buffalo and Garneill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4685 10925 4671 10987 4675 10998 4686 11008
4719 10955
TIME...MOT...LOC 2158Z 240DEG 36KT 4680 10989
KJSpecial weather statement, Jun 28, 3:01 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Great Falls MT
401 PM MDT THU JUN 28 2018
MTZ050-051-282245-
Fergus MT-Judith Basin MT-
401 PM MDT THU JUN 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JUDITH BASIN AND
WEST CENTRAL FERGUS COUNTIES UNTIL 445 PM MDT...
At 400 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Stanford, moving north at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Stanford, Denton, Coffee Creek, Windham, Moccasin, Utica, Benchland
and Danvers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4692 11004 4698 11029 4739 11019 4728 10966
TIME...MOT...LOC 2200Z 197DEG 26KT 4703 11014
KJ